Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 13, 2011, 2:49 PM EDT for Lewis County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2011, 2:49 PM EDT (18:49 UTC)
- Expired
- Jul 13, 2011, 3:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 28 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
879
WWUS81 KBUF 131849
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
249 PM EDT WED JUL 13 2011
NYZ008-131930-
LEWIS NY-
249 PM EDT WED JUL 13 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG
GUSTY WINDS TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 32 MILES NORTHEAST OF HIGHMARKET TO 12 MILES SOUTH
OF HIGHMARKET...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE...
TURIN AND LYONS FALLS...
PORT LEYDEN...
LAT...LON 4342 7551 4342 7557 4343 7562 4365 7563
4400 7516 4362 7510
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 13, 1:36 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 13, 1:36 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 136 PM EDT WED JUL 13 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE OVER ONTARIO PROVINCE WILL DROP SOUTHEAST ACROSS OUR AREA TODAY AND MAY BE ACCOMPANIED BY A FEW SHOWERS. FOLLOWING THIS SYSTEM...HIGH PRESSURE WILL BUILD BACK ACROSS THE GREAT LAKES THROUGH THE REMAINDER OF THE WEEK...BRINGING A CONTINUATION OF DRY WEATHER. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1215 PM...AN AREA OF FAIRLY WIDESPREAD CONVECTION HAS BLOSSOMED IN THE INCREASINGLY UNSTABLE AIR ACROSS FAR EASTERN ONTARIO PROVINCE...PARTICULARLY JUST ALONG AND NORTH OF THE SAINT LAWRENCE VALLEY WHERE A NUMBER OF LIGHTNING STRIKES HAVE BEEN NOTED WITHIN THE PAST 30 TO 45 MINUTES. ALL OF THIS ACTIVITY IS PIVOTING SOUTHEAST IN ASSOCIATION WITH THE SUPPORTING VIGOROUS MID LEVEL SHORTWAVE...AND WILL ROTATE ACROSS OUR EASTERN FINGER LAKES AND NORTH COUNTRY ZONES THIS AFTERNOON. ACCORDINGLY...HAVE UPPED POPS IN THIS AREA INTO THE HIGH LIKELY TO CATEGORICAL RANGES...WITH SOME INCREASE IN CHANCE POPS MADE AS FAR WEST AS A KROC-KPEO LINE. BASED ON REFLECTIVITY SIGNATURES...HAVE ALSO EXTENDED THUNDER CHANCES A LITTLE FURTHER SOUTH AND WEST INTO THE EASTERN FINGER LAKES. FURTHER TO THE WEST...SOMEWHAT DRIER AND LESS UNSTABLE CONDITIONS WILL RESULT IN SIGNIFICANTLY LESS WIDESPREAD SHOWER ACTIVITY THIS AFTERNOON...HOWEVER THERE WILL STILL BE AT LEAST SOME RISK OF A SHOWER OR TWO FOR ALL AREAS EXCEPT MAYBE CHAUTAUQUA COUNTY. NO OTHER CHANGES AT THIS TIME...THE PREVIOUS NEAR TERM DISCUSSION FOLLOWS... DURING THE REMAINDER OF TODAY...A VIGOROUS MID LEVEL SHORTWAVE TROUGH LOCATED ACROSS LAKE HURON AND SOUTHERN ONTARIO WILL DROP SOUTHEAST ACROSS OUR REGION. LARGE-SCALE LIFT ASSOCIATED WITH THIS FEATURE...IN CONJUNCTION WITH INCREASING DIURNAL INSTABILITY DUE TO DAYTIME HEATING OF THE BOUNDARY LAYER AND COOLING TEMPS ALOFT...WILL LEAD TO INCREASING AMOUNTS OF DIURNAL CUMULUS AND EVENTUALLY SOME SCATTERED SHOWERS DURING THE AFTERNOON. FOR THE BULK OF THE AREA...INSTABILITY SHOULD REMAIN LIMITED TO A FEW HUNDRED J/KG WORTH OF CAPE...ALLOWING FOR WHAT SHOULD JUST BE SOME LIGHT SCATTERED ACTIVITY. THE EXCEPTION TO THIS WILL BE ACROSS PORTIONS OF THE NORTH COUNTRY...WHERE SOMEWHAT COOLER TEMPS ALOFT SHOULD LEAD TO SOMEWHAT HIGHER SBCAPES OF 400-500 J/KG PER THE 03Z SREF...ENOUGH TO WARRANT A CHANCE OF THUNDERSTORMS. WITH 850 MB TEMPS FALLING TO THE +10C TO +12C RANGE...HIGH TEMPS SHOULD REACH INTO THE MID TO UPPER 70S...WITH A FEW OF OUR NORMAL WARM SPOTS IN THE GENESEE VALLEY AND FINGER LAKES POSSIBLY TICKLING 80 DEGREES. COUPLED WITH DEWPOINTS IN THE MID-UPPER 50S...THIS WILL MAKE FOR MUCH MORE COMFORTABLE WEATHER WHEN COMPARED TO THE PAST COUPLE OF DAYS. ANY CHANCE OF PRECIP WILL DWINDLE RAPIDLY WITH THE LOSS OF DAYTIME WARMING AND SKIES WILL CLEAR FOLLOWING THE EXIT OF THE UPPER WAVE. LOWS TONIGHT WILL SETTLE BACK TO THE MID TO UPPER 50S WITH TEMPS NEAR 60 ALONG THE LAKE PLAINS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... HIGH PRESSURE WILL BUILD SLOWLY SOUTHEAST OUT OF ONTARIO AND SETTLE ACROSS THE LOWER LAKES DURING THURSDAY. THIS WILL RESULT IN SUN-FILLED SKIES ALONG WITH COMFORTABLE HUMIDITY LEVELS. TEMPERATURES GENERALLY AROUND 80. THURSDAY NIGHT AND FRIDAY...THE HIGH WILL GRADUALLY SLIDE OFF TO OUR EAST. SOME LIMITED MOISTURE LOOKS TO MOVE INTO THE AREA AHEAD OF AN APPROACH WEAK UPPER WAVE. AT THIS POINT...ANY ASSOCIATED CONVECTION LOOKS TO REMAIN UPSTREAM ACROSS THE CENTRAL LAKES AND NORTHERN OHIO VALLEY. WE ARE LOOKING AT JUST AT AN INCREASE IN CLOUDINESS SPILLING INTO THE AREA. FRIDAY SHOULD BE A WARMER DAY WITH HIGHS GENERALLY IN THE LOWER TO MID 80S...BUT HUMIDITY LEVELS STILL FAIRLY LOW. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MIDSUMMER WX CONTINUES THROUGH THIS PERIOD. RIDGING RETURNS FOR THE WEEKEND...WITH ONLY A HINT AT AN INVERTED TROUGH OVER THE UPPER OHIO VALLEY SAT MORNING...REMNANTS OF FRI'S FEATURE. POP CHANCES VERY LOW HERE...OVERALL LOOK FOR ANOTHER SULTRY WEEKEND WITH 850 MB TEMPS OF 15C SAT AND 17C SUNDAY SUPPORTING L-M 80S SAT AND M-U 80S SUN. WE MAY ADD A FEW DEG DUE TO THE DRY GROUND. NEXT REAL CHANCE OF ANY RAIN APPEARS TO BE WITH NEXT COLD FRONT...PROGGED TO CROSS OUR AREA ON MON(GFS) OR TUES(HPC/ECMWF). WILL CARRY 30 POP FOR MON NT/TUES AT THIS STAGE. MONDAY COULD BE QUITE WARM...WITH 18-20C T850 SUGGESTING 90 OR BETTER MOST SPOTS. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 130 PM...AN AREA OF FAIRLY WIDESPREAD CONVECTION CONTINUES TO PRESS SOUTHEASTWARD FROM EASTERN ONTARIO PROVINCE IN ASSOCIATION WITH A RATHER POTENT MID LEVEL SHORTWAVE TROUGH...AND IS NOW WORKING INTO THE NORTH COUNTRY AND EASTERN LAKE ONTARIO. THIS AREA WILL DROP SOUTHEAST ACROSS MOST AREAS EAST OF ROCHESTER THROUGH 20-21Z...BRINGING A SHORT PERIOD OF MVFR CONDITIONS AND POSSIBLE THUNDERSTORM ACTIVITY...WHICH COULD FEATURE SOME BRIEFLY GUSTY WINDS. ELSEWHERE...ONLY SCATTERED TO WIDELY SCATTERED SHOWER ACTIVITY IS EXPECTED THROUGH MID TO LATE AFTERNOON...WITH VFR CONDITIONS PREVAILING. AFTER THE SHORTWAVE TROUGH AND ASSOCIATED CONVECTION FINISHES ITS PASSAGE LATE THIS AFTERNOON...THE REMAINDER OF THE PERIOD WILL FEATURE A RETURN TO WIDESPREAD VFR CONDITIONS AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE WESTERN GREAT LAKES...WITH SKIES CLEARING OUT FAIRLY QUICKLY EARLY THIS EVENING. SOME PATCHY LIGHT MVFR FOG WILL BE POSSIBLE IN INTERIOR VALLEYS OF THE SOUTHERN TIER LATE TONIGHT...HOWEVER THIS SHOULD HAVE LITTLE IMPACT ON AVIATION CONCERNS. OUTLOOK... THURSDAY NIGHT THROUGH MONDAY...VFR. && .MARINE... AN UPPER LEVEL DISTURBANCE WILL DROP ACROSS SOUTHERN ONTARIO AND THE EASTERN GREAT LAKES ON WEDNESDAY. WHILE THIS FEATURE COULD SPARK A SHOWER DURING MIDDAY THROUGH THE EARLY AFTERNOON...ESPECIALLY ON LAKE ONTARIO...WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. HIGH PRESSURE BUILDING ACROSS LAKES ERIE AND ONTARIO TONIGHT WILL PRODUCE GENTLE NORTHERLIES WITH MINIMAL WAVES. THEREAFTER...QUIETER MARINE CONDITIONS ARE EXPECTED THROUGH THE BALANCE OF THE WORK WEEK AS A RIDGE OF HIGH PRESSURE WILL BE IN FIRM CONTROL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...JJR/WCH SHORT TERM...TMA LONG TERM...SFM AVIATION...JJR MARINE...WCH
Hazardous weather outlook, Jul 13, 5:33 AM EDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 533 AM EDT WED JUL 13 2011 NYZ001>008-010>014-019>021-085-140945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 533 AM EDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 533 AM EDT WED JUL 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 13, 1:51 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
151 PM EDT WED JUL 13 2011
NYZ007-008-131845-
JEFFERSON NY-LEWIS NY-
151 PM EDT WED JUL 13 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 40
MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF WATERTOWN...AND
WAS MOVING SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
WATERTOWN...
LAT...LON 4379 7539 4360 7565 4401 7624 4404 7620
4403 7619 4401 7619 4402 7617 4403 7618
4405 7616 4407 7617 4417 7603
JJRSpecial weather statement, Jul 13, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
249 PM EDT WED JUL 13 2011
NYZ008-131930-
LEWIS NY-
249 PM EDT WED JUL 13 2011
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG
GUSTY WINDS TO 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 32 MILES NORTHEAST OF HIGHMARKET TO 12 MILES SOUTH
OF HIGHMARKET...AND MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE THUNDERSTORMS MAY INCLUDE...
TURIN AND LYONS FALLS...
PORT LEYDEN...
LAT...LON 4342 7551 4342 7557 4343 7562 4365 7563
4400 7516 4362 7510
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:51 PM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 54 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.